Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter October 14, 2016

Hilbert schemes of some threefold scrolls over 𝔽e

Maria Lucia Fania and Flaminio Flamini
From the journal Advances in Geometry


Hilbert schemes of suitable smooth, projective threefold scrolls over the Hirzebruch surface 𝔽e, e ≥ 2, are studied. An irreducible component of the Hilbert scheme parametrizing such varieties is shown to be generically smooth of the expected dimension, and the general point of such a component is described.

Communicated by: A. Sommese


The authors thank C. Ciliberto and E. Sernesi for having pointed out questions on Hilbert schemes of threefold scrolls over 𝔽e, with e ≥ 2, during the talk of the first author at the Workshop “Algebraic geometry: two days in Rome two”, held in Rome in February 2012. The authors are also grateful to the referee for helpful comments and for having posed a question which allowed us to realize that there was a mistake in the first version of the paper. Both authors are members of GNSAGA-INdAM.

Funding: We acknowledge partial support from MIUR funds, PRIN 2010-2011 project “Geometria delle Varietà Algebriche”.


[1] A. Alzati, G. M. Besana, Criteria for very ampleness of rank two vector bundles over ruled surfaces. Canad.J. Math. 62 (2010), 1201–1227. MR2760655 Zbl 1209.1401310.4153/CJM-2010-066-5Search in Google Scholar

[2] M. Aprodu, V. Brínzănescu, Moduli spaces of vector bundles over ruled surfaces. Nagoya Math.J. 154 (1999), 111–122. MR1689175 Zbl 0938.1402410.1017/S0027763000025332Search in Google Scholar

[3] E. Arrondo, M. Pedreira, I. Sols, On regular and stable ruled surfaces in P3. In: Algebraic curves and projective geometry (Trento, 1988), volume 1389 of Lecture Notes in Math., 1–15, Springer 1989. MR1023385 Zbl 0694.1401510.1007/BFb0085919Search in Google Scholar

[4] E. Ballico, Coherent sheaves on ℙ1: their families and their deformations related to a behavioral approach to singular systems. ActaAppl. Math. 66 (2001), 123–138. MR1837616 Zbl 1065.1450410.1023/A:1010628724686Search in Google Scholar

[5] M. C. Beltrametti, A. J. Sommese, The adjunction theory of complex projective varieties. De Gruyter 1995. MR1318687 Zbl 0845.1400310.1515/9783110871746Search in Google Scholar

[6] G. M. Besana, M. L. Fania, The dimension of the Hilbert scheme of special threefolds. Comm. Algebra 33 (2005), 3811–3829. MR2175469 Zbl 1093.1405810.1080/00927870500242926Search in Google Scholar

[7] G. M. Besana, M. L. Fania, F. Flamini, Hilbert scheme of some threefold scrolls over the Hirzebruch surface F1. J. Math. Soc. Japan 65 (2013), 1243–1272. MR3127823 Zbl 1284.1405010.2969/jmsj/06541243Search in Google Scholar

[8] F. A. Bogomolov, Stable vector bundles on projective surfaces. Mat. Sb. 185 (1994), 3–26. MR1272185 Zbl 0838.1403610.1070/SM1995v081n02ABEH003544Search in Google Scholar

[9] J. E. Brosius, Rank-2 vector bundles on a ruled surface. I. Math. Ann. 265 (1983), 155–168. MR719134 Zbl 0503.5501210.1007/BF01460796Search in Google Scholar

[10] A. Calabri, C. Ciliberto, F. Flamini, R. Miranda, Degenerations of scrolls to unions of planes. AttiAccad. Naz. Lincei Rend. Lincei Mat. Appl. 17 (2006), 95–123. MR2238370 Zbl 1136.1402510.4171/RLM/457Search in Google Scholar

[11] A. Calabri, C. Ciliberto, F. Flamini, R. Miranda, Non-special scrolls with general moduli. Rend. Circ. Mat. Palermo (2) 57 (2008), 1–31. MR2420521 Zbl 1222.1408210.1007/s12215-008-0001-zSearch in Google Scholar

[12] A. Calabri, C. Ciliberto, F. Flamini, R. Miranda, Special scrolls whose base curve has general moduli. In: Interactions of classical and numerical algebraic geometry, volume 496 of Contemp. Math., 133–155, Amer. Math. Soc. 2009. MR2555952 Zbl 1183.1404910.1090/conm/496/09721Search in Google Scholar

[13] M.-C. Chang, The number of components of Hilbert schemes. Internat. J. Math. 7 (1996), 301–306. MR1395932 Zbl 0892.1400610.1142/S0129167X96000189Search in Google Scholar

[14] M.-C. Chang, Inequidimensionality of Hilbert schemes. Proc. Amer. Math. Soc. 125 (1997), 2521–2526. MR1389509 Zbl 0883.1400110.1090/S0002-9939-97-03836-7Search in Google Scholar

[15] C. Ciliberto, F. Flamini, Brill-Noether loci of stable rank-two vector bundles on a general curve. In: Geometry and arithmetic, 61–74, Eur. Math. Soc., Zürich 2012. MR2987653 Zbl 1317.1407510.4171/119-1/4Search in Google Scholar

[16] C. Ciliberto, A. Lopez, R. Miranda, Projective degenerations of K3 surfaces, Gaussian maps, and Fano threefolds. Invent. Math. 114 (1993), 641–667. MR1244915 Zbl 0807.1402810.1007/BF01232682Search in Google Scholar

[17] G. Ellingsrud, Sur le schèma de Hilbert des variétés de codimension 2 dans ℙe à cône de Cohen-Macaulay. Ann. Sci. École Norm. Sup. (4) 8 (1975), 423–431. MR0393020 Zbl 0325.1400210.24033/asens.1297Search in Google Scholar

[18] D. Faenzi, M. L. Fania, Skew-symmetric matrices and Palatini scrolls. Math. Ann. 347 (2010), 859–883. MR2658146 Zbl 1200.1402910.1007/s00208-009-0450-5Search in Google Scholar

[19] D. Faenzi, M. L. Fania, On the Hilbert scheme of varieties defined by maximal minors. Math. Res. Lett. 21 (2014), 297–311. MR3247058 Zbl 1304.1406310.4310/MRL.2014.v21.n2.a8Search in Google Scholar

[20] M. L. Fania, E. Mezzetti, On the Hilbert scheme of Palatini threefolds. Adv. Geom. 2 (2002), 371–389. MR1940444 Zbl 1054.1405210.1515/advg.2002.017Search in Google Scholar

[21] F. Flamini, Pr-scrolls arising from Brill-Noether theory and K3-surfaces. Manuscripta Math. 132 (2010), 199–220. MR2609294 Zbl 1194.1405810.1007/s00229-010-0343-7Search in Google Scholar

[22] R. Friedman, Algebraic surfaces and holomorphic vector bundles. Springer 1998. MR1600388 Zbl 0902.1402910.1007/978-1-4612-1688-9Search in Google Scholar

[23] R. Friedman, D. R. Morrison, The birational geometry of degenerations: an overview. In: The birationalgeometry of degenerations (Cambridge, Mass., 1981), 1–32, Birkhäuser 1983. MR690262 Zbl 0508.14024Search in Google Scholar

[24] L. Fuentes García, M. Pedreira, Canonical geometrically ruled surfaces. Math. Nachr. 278 (2005), 240–257. MR2110530 Zbl 1067.1403010.1002/mana.200310238Search in Google Scholar

[25] L. Fuentes García, M. Pedreira Pérez, The generic special scroll of genus g in ℙN: special scrolls in ℙ3. Commun. Algebra 40 (2012), 4483–4493. Zbl 1272.1402710.1080/00927872.2011.610210Search in Google Scholar

[26] W. Fulton, Intersection theory. Springer 1984. MR732620 Zbl 0541.1400510.1007/978-3-662-02421-8Search in Google Scholar

[27] F. Ghione, Quelques résultats de Corrado Segre sur les surfaces règlèes. Math. Ann. 255 (1981), 77–95. MR611274 Zbl 0435.1401010.1007/BF01450557Search in Google Scholar

[28] A. Grothendieck, Techniques de construction et théorèmes d’existence en géométrie algébrique. IV. Les schémas de Hilbert. In: Séminaire Bourbaki, Vol. 6, Exp. No. 221, 249–276, Soc. Math. France, Paris 1995. MR1611822 Zbl 0142.33504Search in Google Scholar

[29] R. Hartshorne, Algebraic geometry. Springer 1977. MR0463157 Zbl 0367.1400110.1007/978-1-4757-3849-0Search in Google Scholar

[30] D. Huybrechts, M. Lehn, The geometry of moduli spaces of sheaves. Friedr. Vieweg & Sohn, Braunschweig 1997. MR1450870 Zbl 0872.1400210.1007/978-3-663-11624-0Search in Google Scholar

[31] J. O. Kleppe, Deformations of modules of maximal grade and the Hilbert scheme at determinantal schemes. J. Algebra 407 (2014), 246 -274. MR3197160 Zbl 1328.1408010.1016/j.jalgebra.2014.03.007Search in Google Scholar

[32] J. O. Kleppe, J. C. Migliore, R. Miró-Roig, U. Nagel, C. Peterson, Gorenstein liaison, complete intersection liaison invariants and unobstructedness. Mem. Amer. Math. Soc. 154 (2001), viii+116. MR1848976 Zbl 1006.1401810.1090/memo/0732Search in Google Scholar

[33] J. O. Kleppe, R. M. Miró-Roig, The dimension of the Hilbert scheme of Gorenstein codimension 3 subschemes. J. Pure Appl. Algebra 127 (1998), 73–82. MR1609504 Zbl 0949.1400310.1016/S0022-4049(96)00180-6Search in Google Scholar

[34] M. Maruyama, On automorphism groups of ruled surfaces. J. Math. Kyoto Univ. 11 (1971), 89–112. MR0280493 Zbl 0213.4780310.1215/kjm/1250523688Search in Google Scholar

[35] C. Okonek, M. Schneider, H. Spindler, Vector bundles on complex projective spaces. Birkhäuser 1980. MR561910 Zbl 0438.3201610.1007/978-3-0348-0151-5Search in Google Scholar

[36] G. Ottaviani, On 3-folds in ℙ5 which are scrolls. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 19 (1992), 451–471. MR1205407 Zbl 0786.14026Search in Google Scholar

[37] C. Segre, Recherches générales sur les sourbes et les surfaces réglées algébriques. Math. Ann. 34 (1889), 1–25. MR1510566 Zbl 19.0676.0210.1007/BF01446790Search in Google Scholar

[38] E. Sernesi, Deformations of algebraic schemes. Springer 2006. MR2247603 Zbl 1102.14001Search in Google Scholar

[39] A. J. Sommese, On the minimality of hyperplane sections of projective threefolds. J. Reine Angew. Math. 329 (1981), 16–41. MR636441 Zbl 0509.14044Search in Google Scholar

Received: 2014-7-9
Revised: 2015-1-19
Revised: 2015-4-21
Published Online: 2016-10-14
Published in Print: 2016-10-1

© 2016 by Walter de Gruyter Berlin/Boston

Scroll Up Arrow